Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 72, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 27, 2002, 2:35 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2002, 2:35 PM EDT (18:35 UTC)
- Expired
- Jul 27, 2002, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 271835 FFWPBZ PAC129-272130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 232 PM EDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 530 PM EDT * AT 232 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL WESTMORELAND COUNTY. REPORTS OF ALMOST 2 INCHES OF RAIN HAS OCCURRED. MORE HEAVY RAIN WILL FALL OVER THIS AREA. BE ALERT FOR FLOODING OF STREAMS...CREEKS AND LOW-LYING AREAS. * OTHER LOCATIONS IN THE WARNING INCLUDE...LAWSON HEIGHTS...MANOR... SOUTH GREENSBURG AND SOUTHWEST GREENSBURG... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:50 AM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 27, 9:50 AM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 950 AM EDT SAT JUL 27 2002 SLOW MOVING THUNDERSTORM COMPLEX OVER CENTRAL OHIO WILL MOVE EASTSOUTHEAST AT 20 MPH. SO UPPED MENTION OF SHOWERS AND THUNDERSTORMS FOR HEAD OF OHIO REGION SOUTH OF INTERSTATE 70. WILL MONITOR INTENSITY OF STORMS ON RADAR BEFORE CONSIDERING ANY FLOOD WATCH. NORTHERN WEST VIRGINIA MOUNTAIN COUNTIES WILL BE VULNERABLE IF THEY GET MORE THAN 1.5 INCHES OF RAIN IN A COUPLE HOURS. OTHER AREAS CAN TAKE 3 INCHES. ETA AND AVN SHOW ADDITIONAL ORGANIZED STORMS POSSIBLE TONIGHT. CONCUR WITH SPC ABOUT SOME POTENTIAL FOR SEVERE CONSIDERING DIRECTIONAL SHEAR IN VERTICAL PROFILE. THIS CAN ALSO ENHANCE LOCAL RAIN AMOUNTS. HIGH TEMPERATURES TRIMMED BY ONE CATEGORY MOST LOCATIONS PER HEAVY CLOUD COVER. REST UNCHANGED. ...GIORDANO .PBZ... MD...NONE OH...NONE PA...NONE WV...NONE
In the hours before
Special weather statement, Jul 27, 10:20 AM EDT, 4 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-272000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1020 AM EDT SAT JUL 27 2002 ...UPDATE ON POTENTIAL FOR THUNDERSTORM HAZARDS... SLOW MOVING THUNDERSTORMS WILL BE MOVING ACROSS EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND THIS AFTERNOON. THE NATIONAL WEATHER SERVICE SAYS THAT AREAS GETTING MORE THAN 1.5 INCHES OF RAIN IN A COUPLE HOURS CAN BE VULNERABLE TO FLOOD DEVELOPMENT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE ENTIRE HEAD OF THE OHIO REGION...INCLUDING WESTERN PENNSYLVANIA LATE THIS AFTERNOON AND TONIGHT. THE NATIONAL WEATHER SERVICE SAYS THESE STORMS CAN HAVE GUSTY WINDS OVER 40 MPH...HAIL...BESIDES LOCALLY HEAVY RAIN...WITH OVER 2 INCHES POSSIBLE. SO SKYWARN ACTIVATION MAY BE NEEDED TONIGHT. LISTEN FOR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:12 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 63 min |
| Jul 26, 10:47 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 28 min |
| Jul 26, 11:19 PM EDT | Flash Flood Warning | PBZ | Jefferson | 116 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.